If you're diabetic, or live with someone who's diabetic, then you would have heard of hypoglycaemia.
But do you know what causes it exactly, and how to deal with this situation if it happens?
Well, it is a very important scenario that can happen, and you need to know what to do, otherwise it can turn into a medical emergency at times.
If someone has type 2 diabetes and is on oral diabetic medications, then hypoglycaemia can occasionally occur. A type 1 diabetic on the other hand, on insulin treatment, will have a greater likelihood of episodes of low blood sugar levels, sometimes very low.
So let's go through what you must know about the symptoms, and then treatment of hypoglycaemia.
Symptoms of low blood glucose levels
The symptoms of low blood sugar are divided into two groups:
1. Symptoms caused by the release of epinephrine (adrenaline) by the body, in response to the low sugar level.
The symptoms as a result of this are sweating, trembling, palpitations, nervousness, hunger and craving for food.
2. Symptoms related to the brain not getting enough of its fuel: glucose. The symptoms caused by this are difficulty thinking, headache, change in behaviour, drowsiness, loss of consciousness, seizures and even coma.
What causes low blood sugar levels?
The most common situation in which low glucose levels occur is in diabetics, especially type 1 diabetics. It is due to situations where there's too much insulin given in relation to the situation at hand.
For example, if insulin is given but the meal is skipped or delayed too long, or if the dose of insulin is too large. It can also occur during excessive exercise.
For type 2 diabetics, hypoglycaemia can occur when too much oral diabetic medications are taken.
How to treat hypoglycaemia
If someone has suspected hypoglycaemia and is awake and alert, that person should raise their blood sugar by drinking a sweet drink that contains sugar, not artificial sweetener as this will not work.
As well, he or she should eat a longer lasting carbohydrate such as bread or pasta as well, to maintain the blood sugar level for a longer period of time.
If there's any doubt that the person is improving rapidly, or if you're not sure of why the episode occurred, you should seek medical help immediately.
If someone is becoming drowsy and losing consciousness, then basic first aid applies and you should call the ambulance.
Always seek the advice of your doctor to figure out why the episode happened, and to see if it can be prevented in future, and medic alert bracelets should be considered also.
It's also important to try to avoid repeated episodes of hypoglycaemia.
Why? Apart from the obvious, which is getting into problems with the symptoms of hypoglycaemia, and possibly fainting, there is something else that repeated episodes does to the body which I describe on my blood glucose levels page on my website in more detail.
In conclusion, be familiar with both what causes hypoglycaemia, and also what to do in this situation.
Ensure that your diabetes and blood glucose levels are well controlled. This involves using your blood glucose meter or monitor to record what your blood sugars are doing, and discussing your diabetes treatment with your doctor with these results, in order to avoid episodes of erratic sugar levels in the first case.